Uncategorised

Energy drinks need warning labels health impacts: experts

Less than a week after scientists in the US recommended a tax on sugary drinks could save 26 000 lives per year, Australian health experts are calling for warning labels on caffeinated energy drinks.

A study published in the Medical Journal of Australia found the number of people reporting heart problems, tremors and chest pains from drinking the beverages has markedly increased.

As the highest consumers of caffeinated energy drinks like Red Bull, Mother and V, teenagers experience the reactions most frequently and the authors of the study say the findings are a “warning call” for people who drink the beverages.

More than half the reported cases were teenage males.

The report found the problem is only increasing, and considering almost $15 million was spent on marketing energy drinks in Australia in 2009, the future looks pretty dangerous is nothing is done.

The researchers believe warning labels similar to over-the-counter caffeine tablets should be mandatory on energy drinks and more education is necessary to warn people, particularly younger consumers, of the negative impacts of the drinks.

Naren Gunja, medical director and toxicologist at the NSW Poisons Centre and clinical senior lecturer at the University of Sydney, said in the report the common practise of mixing energy drinks with alcohol carries even greater medical issues.

”The phenomenon of mixing energy drinks with alcohol and other stimulants is clearly occurring and is a serious concern,” he said.

”Health authorities should increase awareness of the problem, improve package labelling and regulate caffeine content.”

Gunja, along with senior poisons specialist at the NSW Poisons Centre, Jared Brown, studied the number of calls relating to energy drinks over seven year period up until December 2010.

About 110 000 poison-related calls are received by the centre each year and of those calls, 12 were concerning caffeinated energy drinks in 2004.

By 2010, that number had increased to 65, with recreational use of the beverages as the most common type of consumer to experience problems.

The health impacts of caffeine toxicity are similar to those related to amphetamine poisoning, including dizziness, tremors, stomach upset and irregular heart rate.

It’s not only teenagers who experience the health impacts of the drinks, with 62 children aged between seven months and 10 years old reported to have accidentally consumed the beverages.

Of those, nine required hospitalisation.

Over 60 per cent of caffeine toxicity cases were attributed to Red Bull and V, followed by Mother and Pulse and none were the result of cola drinks or coffee.

Almost 550 people reported overdoses of over-the-counter caffeinated tablets, No-Doz and No-Doz Plus.

JOIN OUR NEWSLETTER

JOIN OUR NEWSLETTER
Close
Send this to a friend